Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Platelets. 1991;2(4):173-81. doi: 10.3109/09537109109005508.

Drug-induced Immune Thrombocytopenia.

Author information

  • Haematology Department, Prince of Wales Hospital, High Street, Randwick, NSW, 2031, Australia.

Abstract

SUMMARY. Immune thrombocytopenia is a relatively common problem associated with the clinical usage of drugs. Drugs frequently implicated include quinine, quinidine, heparin, penicillins, cephalosporins, co-trimoxazole, gold and D-penicillamine. Bleeding including bruising and purpura is the usual clinical manifestation except in immune heparin-induced thrombocytopenia in which thrombosis occurs more frequently than bleeding. Cessation of the offending drug is the important step in the treatment but other measures may also be required such as platelet transfusion and steroid therapy for patients with clinical bleeding or antithrombotic therapy with warfarin and dextran or low molecular weight heparin/heparinoid for patients with heparin-induced thrombocytopenia and thrombosis. Idiosyncratic drug-induced thrombocytopenia is mediated by an antibody which binds to platelets only in the presence of the drug resulting in the clearance of sensitised platelets by the reticuloendothelial system. In quinine/quinidine-induced thrombocytopenia, the antibodies recognise drug-dependent epitopes on platelet membrane glycoproteins Ib-IX and/or glycoproteins IIb-IIIa. In immune heparin-induced thrombocytopenia the current data suggest a mechanism which probably involves the binding of heparin-antibody complexes to the platelet Fc receptors but the precise mechanism is yet to be fully characterised. The associated thrombosis in this condition is likely to be due to platelet activation and possibly endothelial cell damage induced by the heparin-related antibody.

PMID:
21043926
[PubMed]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Icon for Informa Healthcare
    Loading ...
    Write to the Help Desk